Alert archive / California / Lake Wind Advisories in 2014
Lake Wind Advisory 39, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at Aug 12, 2014, 11:38 AM PDT for 5 counties in Nevada; 7 counties in California. It took effect at Aug 13, 2014, 5:00 AM PDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2014, 11:38 AM PDT (18:38 UTC)
- In effect from
- Aug 13, 2014, 5:00 AM PDT
- Expired
- Aug 13, 2014, 8:00 PM PDT
- In force
- 15 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 45 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 6.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Aug 12, 8:38 AM PDT, 3 hours earlier.
Area forecast discussion, Aug 12, 8:38 AM PDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 838 AM PDT TUE AUG 12 2014 .UPDATE... RECENT RAINFALL OVER THE LAST WEEK AND UPDATED INFORMATION ON FUEL COMPONENTS HAVE RESULTED IN THE CANCELLATION OF THE FIRE WEATHER WATCH. FUELS ARE TOO MOIST TO PROMOTE FIRE GROWTH. HOWEVER WINDS WILL INCREASE TONIGHT OVER THE HIGHER ELEVATIONS OF THE NORTHERN SIERRA, WHERE RIDGE GUSTS COULD EXCEED 60 MPH. GUSTS OF 30-40 MPH IN FOOTHILLS AND WIND PRONE AREAS FROM RENO-CARSON- TAHOE NORTH TO LASSEN COUNTY WILL KICK UP EARLY WEDNESDAY MORNING AND PERSIST THROUGH WEDNESDAY EVENING. WINDS WILL ALSO BE STRONG ENOUGH TO CAUSE CHOPPY TO ROUGH CONDITIONS ON AREA LAKES, ESPECIALLY LAKE TAHOE. BRONG && .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY MAINLY NORTH OF HIGHWAY 50 AS LOW PRESSURE OFF THE CALIFORNIA COAST MOVES THROUGH NORTHWEST NEVADA. A SECOND LOW WILL MOVE INTO OREGON TONIGHT AND WEDNESDAY BRINGING DRIER CONDITIONS WITH GUSTY WINDS. DRY AND WARM CONDITIONS WILL PERSIST THROUGH THE WEEKEND. && .PREVIOUS DISCUSSION... /ISSUED 312 AM PDT TUE AUG 12 2014/ SHORT TERM... NO MAJOR SHIFTS IN THE SHORT TERM FORECAST. DID INCREASE THE EXTENT OF ISOLATED SHOWERS AND THUNDERSTORMS FARTHER SOUTH MAINLY TO HIGHWAY 50 FOR THIS MORNING AS MODELS HAVE TRENDED SOUTH. A STRAY SHOWER OR THUNDERSTORM DOWN TO MONO COUNTY IS POSSIBLE SINCE THEY ARE EVIDENT ON THE 10Z RADAR SCANS. HOWEVER, THESE SHOWERS/THUNDERSTORMS AND ASSOCIATED INSTABILITY SHOULD BE NORTH OF HIGHWAY 50 BY 15Z. ADDITIONALLY, INSTABILITY IS FURTHER EVIDENT WITH SHOWERS BEGINNING TO SPREAD ALREADY FROM LYON COUNTY EASTWARD. AS THE LOW MOVES CLOSER, THIS PRECIPITATION SHIELD WITH EMBEDDED CONVECTION WILL EXPAND WESTWARD INTO THE SIERRA AS LAPSE RATES STEEPEN, BUT THE FOCUS OF SCATTERED ACTIVITY WILL BE NORTH OF INTERSTATE 80. THE AREA OF SHOWERS AND THUNDERSTORMS WILL SHIFT NORTHWARD THROUGH TODAY STARTING AROUND HIGHWAY 50 THIS MORNING. BY THE AFTERNOON, LOW PRESSURE WILL INCREASE IN TRANSLATIONAL SPEED BECOMING ABSORBED BY FASTER FLOW ALOFT MOVING THUNDERSTORMS NORTH OF A SUSANVILLE TO FALLON LINE. CONDITIONS WILL BECOME MUCH DRIER SOUTH OF THIS DEMARCATION WITH CLOUDS BEGINNING TO CLEAR. MEANWHILE, ANOTHER LOW PRESSURE WILL BE DROPPING OUT OF THE PACIFIC NORTHWEST INTO OREGON THIS AFTERNOON THROUGH WEDNESDAY. PRECIPITATION WILL NOT EXTEND SOUTH OF OREGON, BUT THE PRESSURE GRADIENT WILL TIGHTEN ALLOWING FOR AN INCREASE IN WINDS. THIS EVENING WILL BE QUESTIONABLE AS TO HOW BREEZY IT GETS ALONG THE SIERRA FRONT INTO THE GREAT BASIN SINCE RH FROM 700-500MB INCREASES WHILE RADIATIONAL COOLING INITIATES AS THE SUN SETS. I EXPECT GUSTS UP TO 25 MPH THIS AFTERNOON BEFORE SURFACE COOLING DECOUPLES WINDS FROM THOSE ALOFT. WEDNESDAY STILL LOOKS QUITE BREEZY WITH GUSTS IN THE MID 30 MPH RANGE. THESE SPEEDS SHOULD EASILY SATISFY LAKE WIND CRITERIA. ANTICIPATE GUSTY WINDS ON AREA LAKES WITH UNSAFE BOATING CONDITIONS. BY THURSDAY, WINDS SLOW BACK TO TYPICAL AFTERNOON ZEPHYRS AS A PERIOD OF DRY WEATHER BEGINS. BOYD LONG TERM...FRIDAY THROUGH MONDAY... NO CHANGES TO THE DRY AND WARM FORECAST. UPPER RIDGE WILL BE CENTERED OVER THE DESERT SOUTHWEST AT BEGINNING OF PERIOD WITH A GRADUAL EASTWARD MOVEMENT INTO THE SOUTHERN ROCKIES BY EARLY NEXT WEEK. THIS WILL ALLOW A WEAK TROUGH TO DROP SOUTHEASTWARD TOWARD THE WEST COAST AND CLOSE OFF. THERE ARE DIFFERENCES IN POSITION OF EVENTUAL UPPER LOW WITH THE EC/GEM CLOSE TO THE CA COAST AND THE GFS FURTHER OFFSHORE. GIVEN THE POSITION OF THE RIDGE, THE EC/GEM SEEM MORE REASONABLE, BUT WE WILL WAIT ANOTHER CYCLE OR TWO BEFORE WE CONSIDER THEIR SOLUTIONS. WHILE MOISTURE IS LIMITED, IF THE LOW GETS AS CLOSE AS THE EC/GEM ARE PROJECTING MON-TUE, THERE COULD BE ENOUGH COOLING ALOFT TO INCREASE THE INSTABILITY AND GET A FEW STORMS. TEMPERATURES WOULD ALSO HOLD CLOSER TO NORMAL RATHER THAN WARM AS STRONGLY AS THE GFS IS SUGGESTING. CONFIDENCE IS LOW BEYOND SUNDAY. HOHMANN AVIATION... AFTER THE RAIN MONDAY, CLEARING HAS ALLOWED PATCHY FOG TO FORM IN THE SIERRA VALLEYS THIS MORNING. DEPENDING ON CLOUD COVER AHEAD OF EJECTING LOW, FOG MAY LINGER THROUGH SUNRISE AND POSSIBLY AS LATE AS 15-16Z. OTHERWISE, SHORTWAVE LIFTING NORTHEAST ACROSS NORTHERN CA-NORTHWEST NV WILL RESULT IN ISOLATED-SCATTERED THUNDERSTORMS THIS MORNING WITH THE MOST CONCENTRATED COVERAGE NORTH OF I-80. STORMS ARE GOING TO MOVE QUICKLY NORTHWARD WITH ABOUT A 20% CHANCE OF A STORM AT KCXP/KRNO THROUGH 15Z. STORMS WILL PUSH NORTH AND EAST BY LATE MORNING WITH ISOLATED STORMS CONFINED MAINLY TO EAST OF FALLON AND NORTH OF GERLACH AND LOVELOCK IN THE AFTERNOON. THE STRONG SOUTHERLY FLOW ALOFT WILL TURN SOUTHWEST DURING THE MORNING WHICH WILL HELP TO DRY THE ATMOSPHERE OUT. RIDGE WINDS WILL GUST TO 40-45KT OR MORE BY TONIGHT AND CONTINUE WEDNESDAY WITH WINDS MIXING DOWN TO MOST VALLEY FLOORS WEDNESDAY FOR A BREEZY AFTERNOON AND EVENING. HOHMANN FIRE WEATHER... ISOLATED TO SCATTERED THUNDERSTORMS THIS MORNING WILL LIFT NORTHWARD WITH DRYING FROM THE SOUTHWEST EXPECTED AS UPPER LOW EJECTS TODAY. THIS WILL PUSH MOST STORMS EAST OF LOVELOCK AND FALLON AS WELL AS NORTH OF GERLACH THIS AFTERNOON. THE MAIN ISSUE WILL BE ANY HOLDOVERS AS WINDS ARE FORECAST TO BEGIN INCREASING ON THE RIDGES AND UPPER SLOPES TONIGHT AND MOST LOCATIONS ON WEDNESDAY, ESPECIALLY NORTH OF HIGHWAY 50 AND WEST OF HIGHWAY 95. THIS IS IN RESPONSE TO ANOTHER UPPER LOW THAT IS FORECAST TO TRACK NEAR THE OREGON-IDAHO BORDER WITH NV. MODELS CAME IN A BIT FURTHER SOUTH WITH THIS TRACK THIS MORNING AND THUS DRY SLOT AHEAD OF IT IS MORE NARROW AND FURTHER SOUTH OVER AREAS THAT RECEIVED DECENT RAINFALL THIS PAST WEEK. HIGHER HUMIDITY WILL ACCOMPANY UPPER LOW NORTH OF A SUSANVILLE TO GERLACH LINE AND MINIMUM HUMIDITY MAY NOT MEET CRITICAL THRESHOLDS THERE. CONFIDENCE IS HIGH THAT WINDS WILL GUST TO 30-35 MPH FROM THE SIERRA FRONT NORTHWARD WEDNESDAY AFTERNOON AND EVENING. HOWEVER, CONFIDENCE IS LOWER WITH REGARD TO A SIGNIFICANT OVERLAP OF SUFFICIENTLY DRY FUELS AND LOW RH. THE FIRE WEATHER WATCH WILL REMAIN IN EFFECT. HOHMANN && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 12, 6:38 AM PDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
638 AM PDT TUE AUG 12 2014
CAZ070-071-NVZ005-121430-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-NORTHERN WASHOE
COUNTY-SURPRISE VALLEY CALIFORNIA-
638 AM PDT TUE AUG 12 2014
...THUNDERSTORMS MOVING NORTH INTO SURPRISE VALLEY...
AT 636 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS 5 MILES SOUTHEAST OF EAGLEVILLE...OR 25 MILES
SOUTHEAST OF CEDARVILLE...AND MOVING NORTH AT 35 MPH.
FREQUENT DEADLY LIGHTNING...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO
40 MPH...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 730 AM PDT INCLUDE...VYA...CEDARVILLE...
EAGLEVILLE...CA 299 AT CALIF-NEVADA LINE AND BLUE LAKE CAMPGROUND.
DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.
&&
LAT...LON 4185 11977 4099 11962 4096 12047 4120 12038
4120 12008 4127 12013 4136 12014 4148 12021
4159 12020 4161 12022 4186 12013
TIME...MOT...LOC 1337Z 182DEG 31KT 4121 11998
HOHMANNThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:22 PM PDT | Special Weather Statement | REV | 38 min | |
| Aug 12, 3:54 AM PDT | Special Weather Statement | REV | Storey | 36 min |
| Aug 12, 4:54 AM PDT | Special Weather Statement | REV | Washoe | 36 min |
| Aug 12, 6:38 AM PDT | Special Weather Statement | REV | 52 min | |
| Aug 12, 12:25 PM PDT | Special Weather Statement | REV | Washoe | 35 min |
| Aug 12, 12:36 PM PDT | Severe Thunderstorm Warning | REV | Pershing, Washoe | 24 min |
| Aug 11, 5:15 PM PDT | Special Weather Statement | REV | Plumas | 30 min |
| Aug 11, 5:42 PM PDT | Severe Thunderstorm Warning | REV | Plumas, Sierra | 33 min |
| Aug 11, 6:13 PM PDT | Severe Thunderstorm Warning | REV | Plumas | 32 min |
Nearby
Lake Wind Advisories in California, 2014Lake Wind Advisories in Nevada, 2014Every lake wind advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.